Alabama, 2020

Damaging Winds in Alabama, July 12, 2020

July 12, 2020 · NWS TAE · 2 events in 1 county or zone

As is typical during summer, scattered afternoon thunderstorms produced a few instances of damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

As is typical during summer, scattered afternoon thunderstorms produced a few instances of damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 12, 4:26 PM CST, 52 minutes earlier.

Area forecast discussion, Jul 12, 4:26 PM CST, 52 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
626 PM EDT Sun Jul 12 2020

.AVIATION...
[Through 00Z Tuesday]

VFR through the period with westerly winds AOB 10 kts, with the
following exceptions 1) tonight - brief TSRA are likely at DHN
through 03Z 2) Monday - brief afternoon/evening TSRA at TLH w/
lower confidence at ECP and VLD, where PROB30's are in effect.

&&

.PREV DISCUSSION [323 PM EDT]...

.NEAR TERM [Tonight Through Monday]...

The main concerns are the potential for severe weather this evening
and a renewed chance of strong thunderstorms on Monday.

Southeastward propagating MCS across central Alabama has a history
of damaging thunderstorm wind gusts. A narrow axis of instability
has developed ahead of this feature, which will aid in maintaining
it further southward. Expect the potential for severe weather to
diminish shortly after sunset, and with an arrival time of 5-8 PM
CDT, this would put our southeast Alabama counties at the greatest
risk. Some damaging wind gusts are possible across this area, and
more isolated across the western FL Panhandle. Once this system
clears the area, patchy fog is possible late tonight.

On Monday, isolated damaging wind gusts are possible during the
afternoon and evening associated with thunderstorms near the I-10
corridor.

.SHORT TERM [Monday Night Through Tuesday Night]...

Slightly drier air will work into northern sections on Tuesday
with deep moisture remaining over our FL counties. Lingering
boundaries from Monday's convection, along with some Gulf
seabreeze, will be the primary triggers for afternoon storms. A
few strong storms are possible along with locally heavy rain.

.LONG TERM [Wednesday Through Sunday]...

Upper ridge will build to our north over the TN Valley through the
week with an extended period of deep easterly flow expected. PWAT
values expected to be around two inches throughout the period
which will create a favorable environment for both Atlantic and
Gulf seabreeze convection each afternoon and evening. Hot
temperatures will continue especially on Wed/Thu when advisory
level heat index values are likely at many inland locations.

.MARINE...

Thunderstorms could produce gusty winds over Panhandle waters this
evening otherwise winds and seas will be relatively light through
the week as a typical summertime pattern sets up.

.FIRE WEATHER...

No hazardous fire weather conditions are expected over the next few
days.

.HYDROLOGY...

There will be localized areas of heavy rain through the next week
as mainly afternoon thunderstorms develop. Widespread heavy
rainfall and significant hydrologic impacts are not anticipated
however.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   73  94  74  96  74 /  10  60  20  50  10
Panama City   77  90  78  91  78 /  50  40  20  30  10
Dothan        73  93  73  96  74 /  50  30  10  30  10
Albany        75  93  75  96  75 /  20  30  10  30  10
Valdosta      73  93  74  94  74 /   0  40  20  50  10
Cross City    73  92  75  93  74 /  10  40  20  40  10
Apalachicola  77  89  78  90  77 /  30  40  20  20  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...LF
SHORT TERM...Johnstone
LONG TERM...Johnstone
AVIATION...LF
MARINE...Johnstone
FIRE WEATHER...Johnstone
HYDROLOGY...Johnstone

In the hours before

Special weather statement, Jul 12, 3:56 PM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
556 PM EDT Sun Jul 12 2020

ALZ065>069-FLZ007-GAZ120>125-142-144-122315-
Coffee AL-Geneva AL-Houston AL-Dale AL-Henry AL-North Walton FL-
Baker GA-Terrell GA-Calhoun GA-Clay GA-Early GA-Quitman GA-
Randolph GA-Dougherty GA-
556 PM EDT Sun Jul 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR DALE...GENEVA...NORTHERN
HOUSTON...HENRY AND COFFEE COUNTIES IN SOUTHEASTERN ALABAMA...NORTH
CENTRAL WALTON COUNTY IN THE PANHANDLE OF FLORIDA...CLAY...
RANDOLPH...CALHOUN...EARLY...QUITMAN...WEST CENTRAL DOUGHERTY...
NORTHWESTERN BAKER AND TERRELL COUNTIES IN SOUTHWESTERN GEORGIA UNTIL
715 PM EDT/615 PM CDT/...

At 556 PM EDT/456 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Cusseta to Comer to
near Goshen to near Georgiana. Movement was southeast at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Daleville, Elba, Abbeville, Fort Gaines, Morgan, Dawson, Geneva,
Cuthbert, Headland, Dothan, Fort Rucker, Ozark, Georgetown, Blakely,
Enterprise, Hartford, Taylor, Midland City, Kinsey and Ashford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT/1000
PM CDT/ for southeastern Alabama...the Panhandle of Florida...and
southwestern Georgia.

LAT...LON 3197 8495 3192 8491 3194 8444 3196 8444
      3187 8431 3141 8450 3114 8528 3095 8626
      3099 8629 3100 8619 3153 8619 3154 8614
      3162 8615 3162 8542 3171 8542 3170 8522
      3177 8512 3189 8513 3199 8507
TIME...MOT...LOC 2156Z 304DEG 32KT 3234 8480 3203 8539 3176 8616 3168
8670
Special weather statement, Jul 12, 5:15 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
715 PM EDT Sun Jul 12 2020

ALZ065>069-FLZ007>013-016-108-112-GAZ120>128-142>145-155-156-130045-
Coffee AL-Geneva AL-Houston AL-Dale AL-Henry AL-Calhoun FL-
Coastal Bay FL-Central Walton FL-Jackson FL-Gadsden FL-Inland Bay FL-
South Walton FL-North Walton FL-Holmes FL-Washington FL-Miller GA-
Calhoun GA-Clay GA-Quitman GA-Dougherty GA-Seminole GA-Turner GA-
Decatur GA-Baker GA-Terrell GA-Early GA-Worth GA-Randolph GA-Lee GA-
Mitchell GA-
715 PM EDT Sun Jul 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR DALE...GENEVA...HOUSTON...COFFEE
AND HENRY COUNTIES IN SOUTHEASTERN ALABAMA...WALTON AND BAY COUNTIES
IN THE PANHANDLE OF FLORIDA...NORTHWESTERN GADSDEN COUNTY IN BIG BEND
OF FLORIDA...HOLMES...WASHINGTON...JACKSON AND NORTHERN CALHOUN
COUNTIES IN THE PANHANDLE OF FLORIDA...CLAY...RANDOLPH...LEE...
EARLY...SEMINOLE AND QUITMAN COUNTIES IN SOUTHWESTERN GEORGIA...
NORTHWESTERN WORTH COUNTY IN SOUTH CENTRAL GEORGIA...DECATUR COUNTY
IN SOUTHWESTERN GEORGIA...WEST CENTRAL TURNER COUNTY IN SOUTH CENTRAL
GEORGIA...TERRELL...CENTRAL MITCHELL...CALHOUN...MILLER...DOUGHERTY
AND BAKER COUNTIES IN SOUTHWESTERN GEORGIA UNTIL 845 PM EDT/745 PM
CDT/...

At 715 PM EDT/615 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Lilly to Ferry Pass.
Movement was southeast at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Panama City, Lynn Haven, Panama City Beach, Daleville, Elba,
Abbeville, Colquitt, Cottonwood, Fort Gaines, Vernon, Newton, Morgan,
Albany, Bonifay, Cuthbert, Ozark, Santa Rosa Beach, De Funiak
Springs, Chipley and Graceville.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT/1000
PM CDT/ for southeastern Alabama...the Panhandle of Florida...and
southwestern Georgia.

LAT...LON 3194 8444 3196 8444 3187 8434 3191 8392
      3184 8394 3180 8374 3075 8462 3011 8587
      3031 8639 3042 8631 3039 8611 3050 8620
      3046 8639 3099 8639 3100 8619 3162 8615
      3162 8542 3171 8542 3177 8512 3199 8507
TIME...MOT...LOC 2315Z 313DEG 33KT 3218 8383 3049 8721

The radar

The Eglin Afb radar (KEVX), 59 km away, was scanning. The volume nearest the first event began at 23:20 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Geneva

When
July 12, 5:18 PM CST
Where
Geneva County, 2.16 mi SSW of Sellersville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
31.090, -86.010

A tree was blown down along with a broken power pole.

Thunderstorm Wind, Geneva

When
July 12, 5:36 PM CST
Where
Geneva County, 0.69 mi N of Geneva
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
31.040, -85.870

A tree and power line were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2020Every state in 2020This day in weather historyWarnings in Alabama, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912319, 912320.